Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 428, NWS Norman, OK

July 25, 20217 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 25, 2021, 7:34 PM CDT for 7 counties in Oklahoma. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2021, 7:34 PM CDT (00:34 UTC)
Expired
Jul 25, 2021, 8:15 PM CDT
In force
41 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Beckham County, OK, Blaine County, OK, Caddo County, OK, Canadian County, OK, Custer County, OK, Kingfisher County, OK, Washita County, OK

The radar

The Norman radar (KTLX), 109 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 8:15 PM CDTTSTM WND GST 681 Ne Elk City, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.6 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 381 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
381 J/kg
Mixed-layer CIN
-279 J/kg
Mixed-layer LCL
1534 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

417 
WUUS54 KOUN 260034
SVROUN
OKC009-011-015-017-039-073-149-260115-
/O.NEW.KOUN.SV.W.0428.210726T0034Z-210726T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
734 PM CDT Sun Jul 25 2021

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Washita County in western Oklahoma...
  Southern Kingfisher County in central Oklahoma...
  Northwestern Caddo County in southwestern Oklahoma...
  Southern Custer County in western Oklahoma...
  Southern Blaine County in northwestern Oklahoma...
  Northern Canadian County in central Oklahoma...
  Northeastern Beckham County in western Oklahoma...

* Until 815 PM CDT.

* At 733 PM CDT, severe thunderstorms were located along a line
  extending from 4 miles northeast of Kingfisher to 4 miles northeast
  of Greenfield to 3 miles southwest of Arapaho to near Canute,
  moving south at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Northwestern Oklahoma City, El Reno, Elk City, Weatherford,
  Clinton, Kingfisher, Cordell, Piedmont, Hinton, Burns Flat, Geary,
  Okarche, Hydro, Sentinel, Arapaho, Dill City, Canute, Calumet, Corn
  and Bessie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3596 9781 3562 9768 3544 9817 3523 9888
      3512 9936 3546 9945
TIME...MOT...LOC 0033Z 341DEG 15KT 3589 9788 3576 9830 3555 9901 3546
9930

HAIL...1.00IN
WIND...60MPH
 
$$

Zwink
1 follow-up statement
415 
WWUS54 KOUN 260049
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
749 PM CDT Sun Jul 25 2021

OKC009-011-015-017-039-073-149-260115-
/O.CON.KOUN.SV.W.0428.000000T0000Z-210726T0115Z/
Washita OK-Kingfisher OK-Caddo OK-Custer OK-Blaine OK-Canadian OK-
Beckham OK-
749 PM CDT Sun Jul 25 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR WASHITA...SOUTHERN KINGFISHER...NORTHWESTERN CADDO...SOUTHERN
CUSTER...SOUTHERN BLAINE...NORTHERN CANADIAN AND NORTHEASTERN BECKHAM
COUNTIES...

At 747 PM CDT, severe thunderstorms were located along a line
extending from 4 miles east of Kingfisher to 5 miles east of 
Greenfield to near Clinton to near Canute, moving south at 15 mph. 
The strongest portions of the line are north of Geary as well as 
southwest of Foss Reservoir, where larger hail and stronger winds 
are expected.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Northwestern Oklahoma City, El Reno, Elk City, Weatherford, Clinton,
Kingfisher, Cordell, Piedmont, Hinton, Burns Flat, Geary, Okarche,
Hydro, Sentinel, Arapaho, Dill City, Canute, Calumet, Corn and
Bessie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3596 9781 3562 9768 3544 9817 3523 9888
      3512 9936 3546 9945
TIME...MOT...LOC 0047Z 341DEG 15KT 3585 9786 3572 9828 3551 9899 3542
9928

HAIL...1.00IN
WIND...60MPH
 
$$

Zwink

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 6:45 PM CDT, 49 minutes earlier.

Area forecast discussion, Jul 25, 6:45 PM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Norman OK
645 PM CDT Sun Jul 25 2021

...New AVIATION...

.SHORT TERM...
(This evening through Monday)
Issued at 232 PM CDT Sun Jul 25 2021

The main focus in the short term continues to be the challenge
of where corridors of the greatest convective coverage will be. The
greatest weather impact in the short term will be dangerous heat.
Uncertainties are covered below in detail.

The lesson from today is one we've seen play out in these type
patterns repeatedly. Subtle difficult to resolve mesoscale forcing
(often in the mid levels) amidst a very moist environment tends to
overachieve with coverage of convection. We think it is necessary
for higher precipitation probabilities and a broader approach
through at least Monday given anomalous moisture and mesoscale
forcing present. This will inevitably lead to some over-
forecasting but ultimately we feel it's better service in this
pattern. The alternate is to adhere to statistically-calibrated
NBM guidance which is built from an aggregate of scenarios across
a broad climatological range, rather than this specific forecast
challenge that we deal with periodically each summer in our
region.

Cold pool/outflow from Kansas convection is currently forcing
deeper/more intense convection near the Kansas border, and this
should continue into northern Oklahoma through the rest of the
day as it interacts with an unstable environment. Post-outflow
northeasterly winds will be stronger, and temperatures will be
cooler upon its passage, ending the dangerous heat across the
northern end of the ongoing Heat Advisory. Isolated convection
may occur further south on the flanks of residual cold pool from
over-achieving midlevel convection this morning. One convective
cell recently developed and dissipated quickly near El Reno,
resulting in a 41 mph gust at the El Reno mesonet. This behavior
may be expected to continue this afternoon, primarily from near
Enid down to the west sides of OKC metro and southwestward toward
Altus and Quanah. That's where the greatest coverage is expected.
Weak tropospheric flow should result in short-lived convection,
but the thermodynamics are favorable for brief strong wind gusts
upon their collapse.

We used 90th percentile blended (NBM) guidance for dew points since
the last couple of days much of the guidance continues to run too
low compared to the observations. This gives marginally supportive
heat indices for a Heat Advisory eastern portions of the forecast
area. Using wet bulb globe temperatures as a nudger, light winds
are expected to push values into the "high" or "extreme" category.
We will be conservative with the northern extent of the Heat
Advisory given uncertainties with regards to ongoing convection
and/or remnant outflow that could suppress temperatures tomorrow
afternoon.

BRB

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 232 PM CDT Sun Jul 25 2021

Anomalous moisture will be present Tuesday morning (~2.00"
precipitable water indicated in model guidance). Again, it won't
take much forcing for some convection given the moisture magnitude
and some models hint at this. We have raised them above blended
guidance (NBM) sub-mentionable probabilities. Impetus from
convection could be remnant outflow and or subtle perturbation in
the mid levels that will probably be present but are difficult to
resolve at this time range. The greatest chances of this coming
together yielding at least isolated convection are across
southern Oklahoma or north Texas, and this is where we have low
(~20%) probabilities.

A drier and hotter pattern with dangerous heat will be the focus
from midweek onward. If models continue to bias low on dew points,
concerns could arise sooner and across a broader area (not just
confined to eastern sections). The broad ridging features highest
midlevel height anomalies across the northern Rockies and northern
Plains into Canada, and a weak flow regime that's less favorable
for excessive heat for us. Thus, 2-m temperature anomalies in
Oklahoma should be around 5 degrees above climatology.

Although the forecast is dry for now, we'll still be moist enough
that any small-scale westward moving perturbation could aid in
some convective development. Once confidence increases in this
potential scenario, forecast adjustments to include low
precipitation chances may become necessary.

BRB

&&

.AVIATION...
(00Z TAFS)
Issued at 638 PM CDT Sun Jul 25 2021

Current TSRA expected to decrease in both intensity and coverage
this evening, but based on observational trends, will include
TEMPO at a few sites downstream of deeper outflow boundaries. Will
also include mention of SHRA/TSRA toward and after 12Z most
terminals with modest increase in low level jet interaction with
residual outflow boundaries and depth/quality of lower level
moisture.

&&

.UPPER AIR...
Issued at 232 PM CDT Sun Jul 25 2021

A sounding is planned for 12z Monday 7/26 given uncertainty and
low predictability of this pattern. A sounding is also planned
for 12z on Tuesday 7/27 since a daily precipitable water record
may be exceeded per current model guidance.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  74  92  75  96 /  40  30  20  20
Hobart OK         73  94  73  98 /  40  30  20  20
Wichita Falls TX  73  98  75 100 /  20  20  20  20
Gage OK           70  92  72  97 /  50  30  20  10
Ponca City OK     73  90  74  94 /  30  30  20  10
Durant OK         75  98  76  98 /  10  10  10  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 7 PM CDT this evening for OKZ007-008-012-013-
     018>020-024>032-039>043-045>048-050>052.

     Heat Advisory from noon to 7 PM CDT Monday for OKZ031-032-
     040>043-046>048-050>052.

TX...None.
&&

SHORT TERM...12
LONG TERM....12
AVIATION...11
Hazardous weather outlook, Jul 25, 11:54 AM CDT, 7 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1154 AM CDT Sun Jul 25 2021

OKZ004>048-050>052-TXZ083>090-261700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1154 AM CDT Sun Jul 25 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Heat...
Hot and humid conditions will likely lead to triple digit heat
index values across much of the region this afternoon.

.Thunderstorms...
Scattered showers and thunderstorms will remain possible across
portions of Oklahoma through early Monday. Gusty winds and heavy
rain that could lead to localized flooding are the main concerns.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Thunderstorms will remain possible across portions of Oklahoma
Monday.

.Heat...
Hot and humid conditions will likely lead to triple digit heat
index values across much of the region this week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 25, 5:03 PM CDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
503 PM CDT Sun Jul 25 2021

OKZ036-TXZ083>085-252230-
Jackson OK-Foard TX-Wilbarger TX-Hardeman TX-
503 PM CDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Jackson...central
Foard...northwestern Wilbarger and southeastern Hardeman Counties
Until 530 PM CDT...

AT 500 PM CDT, strong thunderstorms were along a line extending from
3 miles east of Eldorado to 6 miles west of Crowell, moving east at
25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3451 9925 3385 9962 3396 9998 3460 9959
TIME...MOT...LOC 2200Z 268DEG 21KT 3447 9959 3400 9983

Zwink
Special weather statement, Jul 25, 5:11 PM CDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
511 PM CDT Sun Jul 25 2021

OKZ018-252245-
Kingfisher OK-
511 PM CDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Kingfisher County
Until 545 PM CDT...

AT 506 PM CDT, a strong thunderstorm was located 4 miles south of
Dover, moving south at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3599 9801 3600 9779 3576 9773 3576 9804
TIME...MOT...LOC 2206Z 357DEG 11KT 3592 9790

Zwink
Special weather statement, Jul 25, 5:16 PM CDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
516 PM CDT Sun Jul 25 2021

OKZ011-012-018-252245-
Major OK-Garfield OK-Kingfisher OK-
516 PM CDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR east central Major...southwestern
Garfield and north central Kingfisher Counties Until 545 PM CDT...

AT 516 PM CDT, a strong thunderstorm was located over Lahoma, moving
southeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3636 9820 3646 9801 3621 9781 3613 9807
TIME...MOT...LOC 2216Z 329DEG 9KT 3639 9809

Zwink
Special weather statement, Jul 25, 5:27 PM CDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
527 PM CDT Sun Jul 25 2021

OKZ036-TXZ083>085-252315-
Jackson OK-Foard TX-Wilbarger TX-Hardeman TX-
527 PM CDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Jackson...east
central Foard...western Wilbarger and southeastern Hardeman Counties
Until 615 PM CDT...

AT 522 PM CDT, strong thunderstorms were along a line extending from
3 miles northwest of Olustee to near Margaret, moving east at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3465 9921 3394 9936 3395 9970 3466 9950
TIME...MOT...LOC 2222Z 257DEG 10KT 3458 9946 3404 9961

Zwink
Local storm report, Jul 25, 6:23 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
623 PM CDT SUN JUL 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     3 S ALTUS               34.60N 99.33W
07/25/2021  M64 MPH          JACKSON            OK   MESONET

&&

OUN
Local storm report, Jul 25, 6:27 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
627 PM CDT SUN JUL 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND GST     3 S ALTUS               34.61N 99.33W
07/25/2021  M70 MPH          JACKSON            OK   MESONET

&&

OUN

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 7:00 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian, Custer, Washita45 min
Jul 25, 7:38 PM CDTAreal Flood AdvisoryOUNBlaine, Kingfisher3 hr
Jul 25, 7:43 PM CDTSpecial Weather StatementOUNCotton32 min
Jul 25, 8:07 PM CDTFlash Flood WarningOUNBeckham, Custer, Roger Mills, Washita3 hr
Jul 25, 8:12 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey, Ellis, Roger Mills31 min
Jul 25, 8:14 PM CDTSpecial Weather StatementOUNCanadian, Custer, Washita46 min
Jul 25, 8:38 PM CDTSevere Thunderstorm WarningOUNWashita30 min
Jul 25, 9:08 PM CDTSpecial Weather StatementOUNCaddo37 min
Jul 25, 9:23 PM CDTSevere Thunderstorm WarningOUNCaddo, Grady25 min
Jul 25, 9:46 PM CDTSpecial Weather StatementOUNComanche, Stephens29 min
Jul 25, 10:30 PM CDTAreal Flood AdvisoryOUNGrady3 hr
Jul 25, 10:33 PM CDTSpecial Weather StatementOUNStephens42 min
Jul 25, 10:44 PM CDTAreal Flood AdvisoryOUNCaddo, Comanche3 hr
Jul 26, 1:53 AM CDTSpecial Weather StatementOUNWoods37 min
Jul 26, 2:08 AM CDTSpecial Weather StatementOUNWoodward37 min
Jul 26, 3:49 AM CDTSpecial Weather StatementOUNKiowa41 min
Jul 26, 1:58 PM CDTSpecial Weather StatementOUNGarfield32 min
Jul 26, 2:07 PM CDTSpecial Weather StatementOUNGrant23 min
Jul 26, 2:39 PM CDTSpecial Weather StatementOUNOklahoma21 min
Jul 26, 2:44 PM CDTAreal Flood AdvisoryOUNCanadian, Oklahoma2 hr
Jul 26, 2:54 PM CDTSpecial Weather StatementOUNNoble21 min
Jul 26, 3:08 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay, Kingfisher, Logan, Noble and 1 more52 min
Jul 26, 3:36 PM CDTFlash Flood WarningOUNOklahoma4 hr
Jul 26, 3:58 PM CDTSpecial Weather StatementOUNKay, Logan, Noble, Oklahoma32 min
Jul 26, 3:59 PM CDTAreal Flood AdvisoryOUNGrant, Kay3 hr
Jul 26, 4:19 PM CDTSpecial Weather StatementOUNCleveland11 min
Jul 26, 4:22 PM CDTFlash Flood WarningOUNCanadian, Logan, Oklahoma3 hr
Jul 26, 4:31 PM CDTSpecial Weather StatementOUNKay, Logan, Noble, Oklahoma, Payne44 min
Jul 26, 5:14 PM CDTAreal Flood AdvisoryOUNLincoln, Logan, Oklahoma, Pottawatomie3 hr
Jul 26, 5:16 PM CDTSpecial Weather StatementOUNLincoln, Payne44 min
Jul 26, 6:25 PM CDTSpecial Weather StatementOUNHughes35 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.